Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    question about my 4 year old on abilify
    avatar
    babygirlwolf1985 posted:
    have a 4 alkmost 5 year old on abilify and we uped his dose a couple weeks ago and now he is studdering i lowered the dose back down and took him off but the studdering still hasnt stoped so not sure if it is from meds or just started around the same time anyone elce have any of thease issues?
    Reply
     
    avatar
    ddnos responded:
    wow, if you don't mind my asking, I'm curious what he is on such a strong medication for at 5 years old? (no need to answer) - what does your doctor say about the studdering?

    Maybe you could address your question to the doctor here, Dr. Goldberg. Just put his name in the subject line. Maybe just copy and paste what you alraedy wrote, but add Dr. G to the title. He is good about replying.

    Best wishes to you and your child
    Debbie
    You can`t change what people are without destroying who they were
    --The Butterfly Effect
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear babywolfgirl,

    There are no studies of aripiprazole -- or any other psychiatric drugs, for that matter -- in children under 10. That doesn't mean we never use medicines in children under 10, but it does mean that the prescribing doctor needs to be extremely thoughtful about what they think they are treating and be very clear to the parents in explaining possible risks versus benefits. Small children have immature livers and so it is quite possible even a tiny dose of medicine will last longer than in an adolescent or adult. Abilify itself has a very long half-life (2 weeks) so may hang around for many weeks after it is stopped in such a small child. Presumably the doctor was using the smallest possible doses (eg, 2 mg/day). Stuttering is not a commonly known side effect in adults but could reflect effects of aripiprazole on the ability to control tongue or mouth muscles. Hopefully you are seeing an excellent child psychiatrist who knows what they are doing and who has experience is so unusual a use of a medicine like this, and they should be able to guide you.

    - Dr. G.
     
    avatar
    momuv4girls responded:
    As Dr. Goldberg mentioned, it is imperative to have a smart, board certified, Child Psychiatrist treating your young son.

    I urge you to read, explore and learn about his condition so you can make wise, informed decisions.

    This wonderful organization has been my lifeline since my young daughter was diagnosed with a mood disorder at age 7.
    The website is full of knowledgeable, parents, educators and has a ton of useful resources you may find helpful.

    http://www.thebalancedmind.org/

    Take care!
    -Kathleen


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.